O.K. – Continuing from yesterday, I DID make it to the bathroom, with little struggle. My feet had more control, so placing them in front of each other was easier than it had been earlier the same day. My “upstairs” walker only has wheels on the front, so turning while using it requires me to slightly pick up the assembly and shift my direction. Despite plastic and aluminum parts, this walker had, at times, felt like it weighed 50 lbs, but on this night, the first night following my first steroid infusion, it was practically weightless, as designed. I used the restroom, and before leaving the room, I turned off the light, and opened the door.

Now, I’m quite certain we’ve all entered a dark room after being in a brightly lit one, and I expected pure darkness when i opened the door, but I was experiencing a situation exactly opposite when I came out the other side. I saw my walk. Immediately. The room seemed to be lit up in reverse, opposite of what I had expected to see, almost like someone had used a negative camera filter to light up the room. I made my way back into bed, only to find that Benny, my dog, and moved into my spot. There’s no use trying to move him so I curled up around him and tried to fall back asleep. After about 15 minutes, I realized sleep was going to be hard to come by.

On a normal night, I sleep facing my bedroom wall, but since my dog apparently dictates my every move, this particular evening I slept tried to sleep facing the window. Outside, the tree in our yard seemed to be taunting me. It was so seemingly bright out, that the bare branches of the tree waved in the gentle breeze, unable to stop my  obsessive gaze on them. I just stared for hours. I was wide awake, unable to find any rest. This was insomnia unlike anything I have ever experienced. Insomnia sucks. Eventually, at 5 AM, I fell asleep, albeit briefly.

Then next morning at 8 AM I woke up, usually maneuvered myself out of bed, and made my way downstairs. I was alert, stronger, and ready for the day. As I maneuvered around the house, I noticed I was standing more upright, I had more control of my legs and feet, and compared to the months prior I felt amazing. This quickly changed when I received my next infusion at 11 AM. Immediately following the treatment, I felt exhausted, and again went home and ate too much and tried to rest. The newest problem was my lower back. I sat upright on our couch all day, as laying down was to uncomfortable. Our couch is extremely deep, making it hard for me to comfortably sit against the backrest. After an entire day of sitting upright, my lower back was paying the price. I only made it until eight or nine and called it a night.

I fell asleep relatively quickly, but was up and a wide awake again by 11:30 PM. As I lay in bed on this night, I found myself wondering what was in store for me. After only two treatments, I felt better, but was only able to experience some comfort for a couple of hours a day. Once I had the treatment my days had been shot. This caused me to worry, a lot. Enough to cause me to be awake all night…again. Once again, the following day, I had treatment at 11 AM, and once again the same old routine consisting of a wake up, a few hours of feeling better, and then a day of misery after the infusion. The only positive was heading into my third day I was almost halfway done. I knew I was going to have to try to stay tough, because every day was getting harder to deal with. Physically it was the same thing day after day, but mentally, this was becoming the hardest thing I’ve ever done.

By day four, a Friday, I was done dealing with this same routine. It was incredibly difficult to wrap my head around where this was heading. I felt like I was never going to get better and this was just a waste of time. It had only been three days, but my confidence was gone. The whole scenario had gotten into my head, and my head is a terrible place to be lost. I was worried that this treatment wasn’t helping. I was scared that it was hurting. My emotions were overrunning my system. At 9 AM, I had my fourth infusion. Later that night, the kid had a playoff football game. All season long, I had organized and attended tailgate parties in a wheelchair. On that evening, I chose to attend the tailgate portion in a walker. It gave me a great feeling of strength to stand with the other parents and celebrate an amazing program. When we arrived at the visitor Stadium, I was in my wheelchair again. Megan had pushed me into a handicap accessible parking spot in the first row of the bleachers. The fence line in front of us went directly across my line of sight. The players on the sideline in front of us blocked my view of the first third of the field. In a close game, our boys lost, and their season ended. As many parents return it to the tailgate site, Megan and I headed home. I was incredibly tired, and I had my fifth and final infusion at 9:30 the next morning. Once we arrived home, I made my way straight to bed and fell asleep. I know I woke up several times to use the bathroom, but I managed to fall back asleep each time.

The last infusion was routine, but the rest of the day was anything but normal. I’m not sure if I was simply exhausted from the whole process, or from the night prior, but my emotions got the very best of me on Saturday. I couldn’t stop thinking negatively. My mind went immediately to the worst spot it could find, and just hung out there. I cried on and off throughout the day, for no apparent reason. It was uncontrollable.  There was no comforting me, or making me feel better. It turns out, this is a common side effect of incredibly high-dose steroid administration. This continued throughout Sunday and while I wrote yesterday’s piece as well. I felt strong and I felt well, but I was unable to control my emotions. This made me feel weaker than any disease ever could.

Today is Wednesday, and I feel pretty good. Emotionally I’ve stabilized. Physically, I feel way better than I did a week ago. After asking my doctor a few questions yesterday, I feel confident that this treatment may be extremely beneficial. He has informed me that strongest results are usually seen 2 to 3 weeks following the final infusion. I finished four days ago. He told me that this promising that I already feel stronger and more stable. I’m not counting my eggs before they hatch, but I feel confident, and I feel like a somewhat normal life may be a possibility again. I’m still incredibly tired, so much so that typing this was nearly impossible, and my Dragon software had an incredibly difficult time deciphering my super-slurry speech. I’m hoping my speech clears up soon so I can communicate better with those around me.

I’d like to thank a good friend for taking me to Holy Hill for Sunday service during all of this. Thanks, Frank.

Once again, I appreciate all of your thoughts and prayers, they mean the world to me. Any changes in my condition will be shared here. Thanks for reading.

 

 

Advertisements

3 Comments

  1. This is an unbelievable nightmare that hopefully you are beginning to wake up from. We are praying that these infusions turn your condition around. I know how hard it is to keep your emotional equilibrium while on steroids and yet you find the inner strength and grace to share this ordeal with us. You have a gift as a writer. Love to you and Meghan, we keep you in our prayers.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s